Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Topeka, KS

June 13, 2004Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 2004, 11:38 PM CDT for Republic County, Washington County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 11:38 PM CDT (04:38 UTC)
Expired
Jun 14, 2004, 12:30 AM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 140438
SVRTOP
KSC157-201-140530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1138 PM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
  NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1230 AM CDT

* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR REPUBLIC...OR ABOUT 28 MILES NORTH OF
  CONCORDIA...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MUNDEN
  NARKA
  CUBA
  MAHASKA
  HADDAM
  MORROWVILLE
  WASHINGTON
  HOLLENBERG
  GREENLEAF

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4000 9786 3988 9789 3967 9690 3999 9691

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:33 PM CDT, 8 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 3:33 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN JUN 13 2004

.DISCUSSION...
FORECAST CHALLENGE IS TIMING OF THUNDERSTORM CHANCES THROUGH THE
NEXT SEVEN DAYS.

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THE NEXT COUPLE DAYS AS
WEAK SHORTWAVES MOVE THROUGH THE WESTERLY FLOW MAINLY ACROSS THE
NORTHERN PLAINS. SOME SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED ALONG THE DRYLINE ACROSS NORTHWEST KS...BUT HAVE BEEN
DISSIPATING AFTER THEY MOVE AWAY FROM THE BOUNDARY. LAST NIGHTS MCS
DID A LOT TO STABILIZING THE ATMOSPHERE...AND THE RISK FOR SEVERE
WEATHER HAS DIMINISHED AS REFLECTED IN THE SWODY1. WILL HAVE
SCATTERED WORDING ACROSS THE NORTHERN COUNTIES WHERE THE PRECIP HAS
ALREADY BEGUN. WILL ONLY HAVE SLIGHT CHANCE POPS FOR EAST CENTRAL
KS. THINK THERE IS NOT ENOUGH INSTABILITY FOR THUNDERSTORMS TO
DEVELOP. MODIFYING THE 18Z SOUNDING FOR TOP...WOULD NEED DEWPOINT IN
THE MID 60S AND TEMPS AROUND 90 TO OVERCOME THE CIN.

MODELS SHOW A WEAK COLD FRONT ENTERING THE FORECAST AREA TOMORROW.
THIS SHOULD PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS TO
REDEVELOP. THERE IS SOME DIFFERENCE BETWEEN THE GFS AND ETA ON WHERE
THE FRONT STALLS OUT SO HAVE A GENERAL 30 POP ACROSS THE WHOLE
FORECAST AREA. THINK THE THREAT FOR AN ORGANIZED MCS IS REDUCED
SOMEWHAT FROM EARLIER THINKING. A TROPICAL DISTURBANCE IS EXPECTED
TO DEVELOP ALONG THE TX GULF COAST AND THIS COULD HOLD THE DEEP
MOISTURE TO THE SOUTH.

AFTER A BREAK ON TUESDAY WHEN SOUTHERLY WINDS RETURN...A SERIES OF
COLD FRONTS ARE EXPECTED TO MOVE THROUGH THE AREA. THE SYNOPTIC
PATTERN BECOMES MORE AMPLIFIED FOR THE LATER HALF OF THE WORK WEEK
WITH RIDGING DEVELOPING ACROSS THE WEST. THIS WILL CAUSE BROAD
TROUGHING OVER THE PLAINS. AS SHORTWAVES ROTATE THROUGH THE
TROUGH...THEY WILL HELD DRAG COLD FRONT DOWN INTO KANSAS. TIMING
OF THESE FRONT HAS BEEN PROBLEMATIC WITH EVERY MODEL A LITTLE
DIFFERENT. THE GFS IS BY FAR THE FASTEST WITH THE SHORTWAVE ENERGY
ACROSS THE NORTHERN PLAINS AND THEREFORE FASTER WITH THE FRONT. HAVE
USED THE ETA FOR THE TIMING. THIS WOULD BRING THE FIRST FRONT UP TO
THE KS STATE LINE TUESDAY NIGHT AND THEN INTO THE FORECAST AREA
WEDNESDAY. THE POPS REFLECT THIS. HAVE INSERTED SMALL POPS FOR
FRIDAY AND FRIDAY NIGHT THINKING THE SECOND COLD FRONT WILL MOVE
INTO THE AREA. HOWEVER DO NOT HAVE A LOT OF CONFIDENCE IN THIS
TIMING AND LATER SHIFTS MAY NEED TO ADJUST IT. HAVE THE HIGHEST POPS
FRIDAY NIGHT. THIS SEEMED TO BE THE GENERAL CONSENSUS OF THE
SOLUTIONS...AND BASICALLY OVERLOOKED THE GFS BRINGING THE FRONT IN
FRIDAY MORNING AS DISCUSSED ABOVE.

WITH THIS PATTERN OF A BROAD TROUGH AND PERIODIC COLD
FRONTS...TEMPERATURES SHOULD BE BELOW NORMAL. HAVE TRENDED THE TEMPS
IN THIS DIRECTION WITH HIGHS THURSDAY THROUGH SATURDAY IN THE LOWER
80S AND LOWS AROUND 60. DID NOT HOWEVER GO AS COOL AS HPC/S NUMBERS.

LEFT SATURDAY AND SUNDAY DRY THINKING THE FRONT WOULD BE WELL SOUTH
OF THE AREA WITH SURFACE RIDING IN PLACE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE

&&

WOLTERS
Hazardous weather outlook, Jun 13, 4:42 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT SUN JUN 13 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-141000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
442 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS. ISOLATED HAIL UP TO AN INCH IN DIAMETER OR WIND UP
TO 60 MPH IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ARE POSSIBLE MONDAY AND MONDAY NIGHT ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THUNDERSTORM CHANCES
CONTINUE NEAR THE KANSAS AND NEBRASKA STATE LINE TUESDAY NIGHT...THEN
OVER THE WHOLE AREA WEDNESDAY AND WEDNESDAY NIGHT. THERE IS ANOTHER
CHANCE FOR THUNDERSTORMS FRIDAY AND FRIDAY NIGHT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:36 PM CDTSevere Thunderstorm WarningTOPRiley39 min
Jun 14, 3:55 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee50 min
Jun 14, 5:52 PM CDTSevere Thunderstorm WarningTOPDickinson, Jefferson38 min
Jun 14, 6:18 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson57 min
Jun 14, 6:28 PM CDTSevere Thunderstorm WarningTOPDickinson47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.